In January 2012, a polytechnic student allegedly passed away because of an allergic reaction to acne medication.
The same month, a 16-year-old youth with a pre-existing epilepsy condition experienced blurry vision and a severe rash after being treated with carbamazepine, an anti-convulsant drug.
Both are believed to have developed Stevens-Johnson syndrome, also known as SJS or erythema multiforme.
Dr Pang Shiu Ming, Director and Senior Consultant at the Department of Dermatology, Singapore General Hospital, explains: “This is a rare and potentially life-threatening skin disease characterised by a red, painful and blistering rash all over the body.”
So, what really causes Stevens-Johnson syndrome?
The most common cause of SJS is a severe reaction to certain medications. To a lesser extent, Stevens-Johnson syndrome has been linked to viral or bacterial infections. However, in some cases, doctors are not able to determine the exact cause of the disease.
The medications which have a link to SJS include:
- Anti-convulsants like carbamazepine, phenytoin, phenobarbital and lamotrigene
- Anti-gout medications like allopurinol
- Antibacterial sulfonamides like dapsone and trimethoprim-sulfamethoxazole
- Oxicam-nonsteroid anti-inflammatory drugs like piroxicam and meloxicam
- Anti-HIV drugs like niverapine
- Herpes simplex
Drugs are more implicated in adults, and infections are more implicated in children.
Genes can also play a part. “Carriers of the human leucocyte antigen HLA-B1502 in Han Chinese are associated with carbamezapine-induced SJS, and HLA-B5801 associated with allopurinol- induced SJS,” says Dr Pang.
Symptoms of Stevens-Johnson syndrome
Often, Stevens-Johnson syndrome begins with non-specific symptoms such as fever, sore throat and irritation in the eyes. These flu-like symptoms are often misdiagnosed by doctors and treated with antibiotics.
As the condition worsens, more specific symptoms develop:
- Skin lesions:
- Red or purplish patchy rash that may appear on the face, arms and legs. It may be symmetrical on both sides of the body, and may appear to have a central sore encircled by pale red rings (known as a “bulls-eye”). This rash may erupt as painful blisters.
- Ulcers and other lesions in mucous membranes like the mouth, eyes and genital regions
- Eyes may be dry, bloodshot and irritated in mild cases. Or, they may burn and itch, with a discharge in severe cases. Such inflammatory symptoms may lead to vision problems such as blurry vision and eventually, blindness.
In drug-related cases, it usually takes one to two weeks or a few weeks (from the time the patient first consumes the medications) for these symptoms to manifest.
A medical emergency
If you suspect you have come down with Stevens-Johnson syndrome, head to the Accident & Emergency department of a nearby hospital immediately. Ask a family member or friend to accompany you and take along all the medications that you are currently consuming. This includes over-the-counter drugs as well as your doctor’s prescriptions. These medications on hand can help the doctor at the hospital determine what triggered the Stevens-Johnson syndrome.
Dr Pang says, “At the hospital, the doctor will first take the history of your illness before looking closely at the skin lesions on your body.”
To confirm the SJS diagnosis, the doctor may do the following skin tests:
- Nikolsky’s sign: Rubbing the skin lightly to see if the top layer slips away from the lower layers.
- Skin lesion biopsy: Taking a small piece of the skin for a microscopic examination.
Getting well again
It is very likely that you may need to be hospitalised, often in an intensive care unit or burns centre.
“The most logical thing to do in drug-related cases, is to stop taking the drug that caused the syndrome but it may sometimes be difficult to determine which drug is involved,” says Dr Pang. “So the doctor is likely to recommend that you stop taking all your non-essential medications.”
Beyond that, treatment may include:
- Medications to stop the pain, stop the progression of the SJS and antibiotics to treat infection
- Supportive care:
- Fluid replacement and nutrition
- Skin care
- Eye and mouth care
- Monitor vital signs, intake and output
It will take time for the skin to grow back and vision to come back. After the skin heals, there may be discolouration of the skin which may take a long time to improve. The most important thing is to identify and stop the culprit drug. About 10 per cent of the affected may die from SJS.
When the skin looks scalded
The toxic epidermal necrolysis (TEN) is a rare, severe skin disease similar to Stevens-Johnson syndrome. Dr Pang explains, “Like Stevens-Johnson syndrome, it is usually induced by a reaction to medications. However, this condition is characterised by the more extensive detachment of the skin over the body and a higher mortality rate.” When this happens, the patient looks like he or she has suffered burns.